Connecticut, 2011

Winter Weather in Connecticut, February 7 to 8, 2011

February 7 to 8, 2011 · NWS OKX · 3 events in 3 counties and zones

The excessive weight from snow and ice caused numerous roof collapses across Southern Connecticut during the second week of February.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

The excessive weight from snow and ice caused numerous roof collapses across Southern Connecticut during the second week of February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Feb 7, 4:02 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Feb 7, 4:02 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
402 PM EST MON FEB 7 2011

.SYNOPSIS...
LOW PRESSURE OVER THE TENNESSEE VALLEY WILL TRACK NORTHEAST TOWARD
THE MID ATLANTIC STATES THIS EVENING...WHILE A SECONDARY LOW TAKES
SHAPE FARTHER TO THE SOUTHEAST ALONG THE CAROLINA COAST. IT IS THE
SECOND LOW THAT WILL BECOME THE STRONGER OF THE TWO OVERNIGHT...
TRACKING WELL TO THE SOUTH AND EAST OF THE FORECAST AREA. BEHIND
THE LOW...A STRONG COLD FRONT WILL FOLLOW DURING THE MID TO LATE
MORNING TUESDAY. COLD HIGH PRESSURE THEN RETURNS FOR WEDNESDAY...
MOVING THROUGH THE REGION TO CLOSE OUT THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A RETURN FLOW ACROSS THE AREA WITH SFC HIGH PRESSURE OFFSHORE HAS
ALLOWED TEMPERATURES TO RISE UP INTO THE LOWER 40S. THIS COUPLED
WITH AN INCREASING CLOUD COVER AND LOW PRESSURE TRACKING UP FROM
THE TN VALLEY SHOULD KEEP TEMPERATURES ABOVE FREEZING OVERNIGHT. A
LIGHT SE FLOW THIS EVENING WILL BECOME LIGHT AND VARIABLE AS THE
ONE LOW DISSIPATES ACROSS THE MID ATLANTIC STATES LATE TONIGHT...
WHILE A SECONDARY LOW RAPIDLY DEEPENS WELL OFF THE CAROLINA COAST.
THE LIGHT WINDS COUPLED WITH SOME HIGHER DEW POINT AIR COULD ALSO
RESULT IN SOME PATCHY FOG OVERNIGHT.

WITH THE FORECAST AREA BETWEEN TWO SYSTEMS...PCPN WILL BE LIGHT
AS SOME OVERRUNNING DEVELOPS THIS EVENING OUT AHEAD OF THE COLD
FRONT OVER WESTERN PA. EVENTUALLY...TOWARD DAYBREAK FRONTAL
FORCING MAY PRODUCE SOME PCPN...BUT WITH THE DEVELOPING OFFSHORE
FLOW...LOW-LEVEL CONVERGENCE SHOULD WEAKEN WITH THE BOUNDARY AS
IT MOVES EAST OF THE APPALACHIANS. MODELS PRODUCE ABOUT ONE TO
TWO TENTHS OF AN INCH OF LIQUID INLAND...LESSER AMOUNTS TO THE
SOUTH AND EAST. AN INITIALLY WARM BOUNDARY LAYER WILL RESULT IN THE
PCPN MIXING WITH RAIN ACROSS THE INTERIOR TONIGHT...BUT THEN
A GRADUAL CHANGEOVER TO ALL SNOW TOWARD DAYBREAK. HOWEVER...WITH A
BOUNDARY LAYER GENERALLY AT OR JUST ABOVE FREEZING...SNOWFALL WILL
BE LIGHT AND MAINLY ON GRASSY SURFACES. NORTHERN PORTIONS OF
ORANGE...PUTNAM AND NORTHERN FAIRFIELD COUNTIES COULD SEE BETWEEN
1 AND 2 INCHES...ELSEWHERE LITTLE OR NO ACCUMULATION AS THE
CHANGEOVER TAKES PLACE SEVERAL HOURS LATER. COASTAL AREAS AND NYC
METRO WILL LIKELY NOT MIX WITH ANY SNOW UNTIL AROUND DAYBREAK. NO
ACCUMULATIONS ARE EXPECTED ALONG THE COAST.

TEMPERATURES WILL HOLD STEADY FOR MUCH OF THE OVERNIGHT...OR
SLOWLY FALL WITH DIURNAL RANGES OF ONLY ABOUT 5 DEGREES. LOWS WILL
BE IN THE LOWER 30S INLAND...TO NEAR 40 AT THE COAST.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
LIGHT PCPN ENDS FROM WEST TO EAST WITH LITTLE ADDITIONAL ACCUMULATION
OF SNOW ACROSS THE INTERIOR. COASTAL AREAS WILL MIX WITH SNOW
BEFORE PCPN TAPERS OFF TO SNOW SHOWERS IN THE AFTERNOON BEHIND A
STRONG COLD FRONT.

STRONG LOW PRESSURE SEVERAL HUNDRED MILES EAST OF THE FORECAST
AREA WILL CONTINUE TO UNDERGO RAPID DEEPENING...WHILE POLAR HIGH
PRESSURE BUILDS SOUTHEAST FROM THE NORTHERN PLAINS AND UPPER
MIDWEST. THIS WILL RESULT IN A STRONG PRESSURE GRADIENT AS A
STRONG COLD FRONT PUSHES EAST DURING THE MORNING. STRONG COLD
ADVECTION BEHIND THE FRONT AND DEEP MIXING WILL ALLOW FOR GOOD
MOMENTUM TRANSFER. WINDS AT THE TOP OF THE MIXED LAYER WILL
AVERAGE AROUND 45 KT...WHICH SHOULD TRANSLATE TO WIND GUSTS OF 40
TO 45 MPH AT THE SURFACE. SUSTAINED WINDS WILL AVERAGE 20 TO 25
MPH AT THE COAST...A BIT WEAKER THOUGH ACROSS THE INTERIOR. AT
THIS TIME...WINDS LOOK TO BE JUST BELOW ADVISORY CRITERIA. THIS
WILL BE CLOSELY MONITORED IN SUBSEQUENT MODEL RUNS.

SKIES CLEAR IN THE AFTERNOON...BUT THERE COULD BE A SNOW SQUALL
WITH THE STRONG COLD ADVECTION...CYCLONIC FLOW...AND STRONG MID
VORT PASSING THROUGH.

WINDS GRADUALLY WIND DOWN TUE NIGHT...WITH WIND CHILL VALUES OF -5
TO 10 ACROSS THE INTERIOR...AND NEAR ZERO AT THE COAST.

POLAR HIGH PRESSURE SLIPS TO THE SOUTH WED INTO THU WITH WITH
HIGHS NOT GETTING OUT OF THE 20S. LOWS WILL RANGE FROM THE SINGLE
DIGITS NORTH AND WEST...TO THE TEENS AT THE COAST.

SFC LOW PRESSURE THEN PASSES WELL SOUTH AND EAST ON THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY
AFTER A COLD START THURSDAY NIGHT...THE UPPER LEVEL WIND PATTERN IS
FORECAST TO CHANGE BRINGING IN TEMPERATURES CLOSER TO OR SLIGHTLY
ABOVE NORMAL STARTING SUNDAY.

FOR THU NIGHT INTO FRI...ARCTIC HI PRES OVER THE GREAT LAKES IS
FORECAST TO MV E OFF THE NORTHERN MID ATLANTIC COAST LATE FRIDAY
WITH A RETURN SW WIND FLOW DEVELOPING. THIS WILL BE THE START OF OUR
GRADUAL WARM UP.

FOR FRI NIGHT INTO SAT...AS THE PROGRESSIVE UPPER LVL TROUGH CONTINUES
TO MV E...ANOTHER COASTAL LOW IS FCST TO DEVELOP OFF THE SE COAST
AND MV SE OF THE REGION...BRUSHING LONG ISLAND WITH CLOUDS. THERE IS
A FLY IN THE OINTMENT WITH THIS FCST. IF SHORT WV ENERGY ROTATING
AROUND THIS TROUGH IS STRONGER THAN FCST...IT WILL CAUSE MORE
AMPLIFICATION OF THE UPPER TROUGH THAT COULD RESULT IN A STORM TRACK
CLOSER TO THE REGION THAN OUR CURRENT FCST.

SUNDAY THRU MON...INCREASING SW WINDS WILL BRING DAY TIME TEMPS INTO
THE 40S AREA WIDE AS WEAK LOW PRES SYSTEMS ADVECT N OF THE REGION.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
HIGH PRES RIDGE CONTINUES TO SLIDE SE OF THE REGION THIS
AFTERNOON. LOW PRES DEEPENS WELL OFF THE COAST TONIGHT. A COLD
FRONT PASSES TUE MORNING.

S-SE WINDS 5-10KT NEXT FEW HRS...EXCEPT LGT/VRBL N OF
NYC...GRADUALLY BECOMING SE THEN LGT/VRBL THRU THIS EVENING/EARLY
TONIGHT. STRONG NW WINDS BEGIN AFTER PASSAGE OF COLD FRONT AROUND
SUNRISE N/W OF NYC THEN JUST AFTER AT NYC TERMINALS. DIRECTION
SHOULD AVERAGE IN THE 290-310 DEG RANGE. SPEEDS WILL INCREASE TO
15KT G25KT...WITH STRONGER WINDS...GUSTING 30-35KT...OCCASIONALLY
HIGHER HOLDING OFF UNTIL MAINLY AFTER 18Z.

VFR INTO EARLY THIS EVENING. SOME CONCERNS THAT LGT ONSHORE FLOW
THIS EVE COULD ADVECT ENOUGH MOISTURE ATOP THE SNOWPACK TO DEVELOP
SOME FG AT COASTAL TERMINALS AND HAVE HINTED AT THIS...THOUGH IT
IS A LOW CONFIDENCE FCST AT THIS TIME. PRECIP MAY DEVELOP AFTER
MIDNIGHT AT NYC TERMINALS WITH MVFR CONDITIONS. CIGS COULD DROP
BELOW 1000FT FOR A BRIEF TIME LATE TONIGHT...BUT THIS TOO IS
UNCERTAIN AS IT IS SOMEWHAT DEPENDENT ON INTENSITY OF PRECIP. RAIN
WILL MIX WITH OR EVEN BRIEFLY CHANGE TO SNOW JUST AFTER SUNRISE
BEFORE ENDING NYC TERMINALS AND POINTS E. POINTS N/W OF NYC WILL
TRANSITION TO SNOW EARLIER...AND KSWF MAY SEE A MIX FROM THE GET
GO. UP TO 2 INCHES OF SNOW PSBL AT KSWF...BUT COULD BE LESS
DEPENDING ON HOW LONG RAIN MIXES IN.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KEWR FCSTER COMMENTS: NO UNSCHEDULED AMENDMENTS EXPECTED THIS
AFTERNOON. VISIBILITY FCST SOMEWHAT UNCERTAIN THIS
EVENING...DEPENDING ON FG DEVELOPMENT.

KJFK FCSTER COMMENTS: NO UNSCHEDULED AMENDMENTS EXPECTED THIS
AFTERNOON. VISIBILITY FCST SOMEWHAT UNCERTAIN THIS
EVENING...DEPENDING ON FG DEVELOPMENT.

KLGA FCSTER COMMENTS: NO UNSCHEDULED AMENDMENTS EXPECTED THIS
AFTERNOON. VISIBILITY FCST SOMEWHAT UNCERTAIN THIS
EVENING...DEPENDING ON FG DEVELOPMENT.

KTEB FCSTER COMMENTS: NO UNSCHEDULED AMENDMENTS EXPECTED THIS
AFTERNOON.

KHPN FCSTER COMMENTS: NO UNSCHEDULED AMENDMENTS EXPECTED THIS
AFTERNOON.

KISP FCSTER COMMENTS: NO UNSCHEDULED AMENDMENTS EXPECTED THIS
AFTERNOON. VISIBILITY FCST SOMEWHAT UNCERTAIN THIS
EVENING...DEPENDING ON FG DEVELOPMENT.

OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
TUE AFTN/NIGHT...STRONG NW WINDS THRU EVENING...DIMINISHING
OVERNIGHT.
WED...VFR.
THU- FRI...GENERALLY VFR...THOUGH MONITORING POTENTIAL COASTAL
STORM WHICH CURRENTLY LOOKS TO PASS WELL SOUTH/EAST OF THE AREA.
SAT...GENERALLY VFR.

&&

.MARINE...
GALE WATCH HAS BEEN UPGRADED TO A GALE WARNING ON TUE WITH STRONG
NW WINDS BEHIND LOW PRESSURE OVER THE WESTERN ATLANTIC. IN
ADDITION...STRONG COLD ADVECTION BEHIND A COLD FRONTAL PASSAGE TUE
MORNING WILL AID THE MOMENTUM TRANSFER OF STRONG WINDS ALOFT TO
THE SURFACE. GUSTS UP TO 45 KT CAN BE EXPECTED TUE AFT AND EARLY
TUE EVENING.

SCA MAY BE NEEDED ONCE GALES CEASE AND POSSIBLY AGAIN LATER
WED/WED NIGHT (MAINLY ON THE OCEAN WATERS). TRANQUIL CONDS RETURN
THU AND FRI WITH THE HIGH BUILDING IN.

&&

.HYDROLOGY...
LOW PRES WILL BRING ABOUT ONE TO TWO TENTHS OF AN INCH QPF TO THE
REGION TONIGHT INTO TUESDAY. THIS WILL BE MAINLY IN THE FROZEN FORM
ACROSS THE INTERIOR.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...GALE WARNING FROM 10 AM TUESDAY TO 6 AM EST WEDNESDAY FOR
     ANZ330-335-338-340-345-350-353-355.

&&

SYNOPSIS...DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...GC/MET
AVIATION...GS
MARINE...GC/DW
HYDROLOGY...DW
Hazardous weather outlook, Feb 7, 3:51 PM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
351 PM EST MON FEB 7 2011

NYZ072>075-176-178-081100-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHERN QUEENS-SOUTHERN QUEENS-
351 PM EST MON FEB 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TUESDAY...NORTHWEST WINDS WILL INCREASE TO 25 TO 30 MPH WITH GUSTS
OF 40 TO 45 MPH MAINLY FROM AROUND NOON UNTIL MIDNIGHT. THIS WILL
BE CAUSED BY A STRONG PRESSURE GRADIENT BETWEEN AN INTENSIFYING OFFSHORE
LOW AND A STRONG ARCTIC HIGH PRESSURE SYSTEM WEST OF THE GREAT LAKES.

TUESDAY NIGHT...WIND CHILL TEMPERATURES ARE FORECAST TO FALL TO
NEAR ZERO DEGREES MAINLY BETWEEN MIDNIGHT AND 7 AM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT FOR PRECIPITATION TYPE
AND AMOUNT AND FOR WINDS ON TUESDAY.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>071-078>081-177-179-081100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN NASSAU-SOUTHERN NASSAU-
351 PM EST MON FEB 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TUESDAY...NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS
OF 35 TO 45 MPH MAINLY FROM AROUND NOON UNTIL MIDNIGHT. HIGHEST WINDS
WILL OCCUR ACROSS LONG ISLAND AND SOUTHERN CONNECTICUT. THIS WILL BE
CAUSED BY A STRONG PRESSURE GRADIENT BETWEEN AN INTENSIFYING OFFSHORE
LOW AND A STRONG ARCTIC HIGH PRESSURE SYSTEM WEST OF THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT FOR PRECIPITATION
TYPE AND AMOUNT AND FOR WINDS ON TUESDAY.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-081100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
351 PM EST MON FEB 7 2011

...GALE WARNING IN EFFECT FROM 10 AM TUESDAY TO 6 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Southern New Haven

When
February 7, 6:00 PM EST to 7:00 PM EST
Where
Southern New Haven forecast zone
Reported by
Newspaper
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

The weight of heavy snow and ice caused about 200 feet of a wall to collapse at the state armory building in New Haven, Monday Night February 7th. The incident occurred around 6:30 pm.

Winter Weather, Northern New Haven

When
February 7, 8:00 PM EST to 9:00 PM EST
Where
Northern New Haven forecast zone
Reported by
Newspaper
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

Around 8:50 pm Monday night February 7th, the roof of Nutmeg Utility Products at 1755 Highland Avenue in Cheshire collapsed due to the weight of heavy snow and ice. This forced the closing of Route 10 between West Johnson Avenue and School House Road until the following morning.

Winter Weather, Northern New London

When
February 8, 6:00 AM EST to 10:00 AM EST
Where
Northern New London forecast zone
Reported by
Newspaper
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

A real estate agency collapsed Tuesday morning, February 8th on Route 101 in Norwich due to the heavy weight of snow and ice.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2011Every state in 2011This day in weather historyWarnings in Connecticut, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287726, 287720, 287728.